MAUDE Adverse Event Report: STRYKER SPINE-US REFLEX HYBRID REVISION DRIVER DRAW ROD SCREW EXTRACTOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US REFLEX HYBRID REVISION DRIVER DRAW ROD SCREW EXTRACTOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 48511906B
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Information (3190)
Date of Event 07/31/2018
Type of Reportable Event Malfunction
Event or Problem Description
Surgeon broke the draw rod on 2 removal instruments upon trying to remove the screws from the 2 level plate.Surgeon ended up not being able to remove the screws and plate and went on with the surgery.This caused a delay of 5 minutes.
 
Additional Manufacturer Narrative
Method: visual inspection, product history review, labelling review, complaint history review, nc capa review, risk assessment.Result: it was reported that while attempting to remove a screw for replacement, the tip of the inner shaft fractured.The surgery was completed and all fragments removed.The device was returned for evaluation and the reported event was confirmed via visual inspection.The reflex-hybrid surgical technique warns users that excess pivoting or angulation of the instrument must be avoided to reduce the possibility of bending or breakage of the inner shaft.Also, the revision driver should be axially aligned with the screw trajectory and seated fully into the screw before inserting or tightening the inner shaft.No relevant issues were found in the manufacturing records of the device lot that may have contributed to the reported event.A manufacturing history review revealed that the screwdriver was approximately 3 years old.Conclusion: the most likely root cause is determined to be normal wear and tear due to the age of the instrument.
 
Event or Problem Description

Brand Name
REFLEX HYBRID REVISION DRIVER DRAW ROD SCREW EXTRACTOR
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7817285
Report Number0009617544-2018-00207
Device Sequence Number2434050
Product Code LXH
UDI-Device Identifier07613327276855
UDI-Public07613327276855
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48511906B
Device Lot Number14H025
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/21/2018
Initial Date Received by Manufacturer 07/31/2018
Supplement Date Received by Manufacturer09/27/2018
Initial Report FDA Received Date08/27/2018
Supplement Report FDA Received Date10/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1